Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Level sets of derivatives


Author: David Preiss
Journal: Trans. Amer. Math. Soc. 272 (1982), 161-184
MSC: Primary 26A24
DOI: https://doi.org/10.1090/S0002-9947-1982-0656484-0
MathSciNet review: 656484
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The main result of the paper is the characterization of those triples $ S$, $ G$ and $ E$ of subsets of the reals for which there exists an everywhere differentiable real-valued function $ f$ of one real variable such that $ E = \{ x;f'(x) > 0\} $, $ G = \{ x;f'(x) = + \infty \} $ and $ S$ is the set of those points of $ E$ at which $ f$ is discontinuous. This description is formulated with the help of a certain density-type property of subsets of the reals (called property $ ({\text{Z))}}$ introduced in the paper. The main result leads to a complete description of the structure of the sets $ \{ x;f'(x) > 0\} $ and $ \{ x;f'(x) = 0\} $ for three most important classes of functions $ f:$ finitely differentiable functions, continuous differentiable functions and everywhere differentiable functions. (A complete description of the structure of these sets for the class of Lipschitz, everywhere differentiable functions was given by Zahorski in his fundamental paper [22].) The connection of these results with Zahorski's classes $ {M_2}$, $ {M_3}$ and $ {M_4}$ is discussed.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 26A24

Retrieve articles in all journals with MSC: 26A24


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1982-0656484-0
Keywords: Zahorski's classes $ {M_0} - {M_5}$, derivative and approximate derivative, property $ ({\text{Z}})$, classes $ {M^ \ast }$, $ M_2^ \ast $ and $ M_3^ \ast $
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society